Osteonecrosis of the Jaw after a Single Bisphosphonate Infusion in a Patient with Metastatic Renal Cancer Treated with SunitinibBozas G. · Roy A. · Ramasamy V. · Maraveyas A.
Academic Department of Medical Oncology, Castle Hill Hospital, Cottingham, Hull and East Yorkshire Hospitals NHS Trust, United Kingdom
Background: Osteonecrosis of the jaw (ONJ) is recognised as an important adverse effect of intravenous bisphosphonates. Recent reports have suggested that antiangiogenic agents may promote the development of this condition. Case Report: We report a case of ONJ occurring within days after the first infusion of zoledronic acid in a patient being treated with sunitinib for metastatic renal cancer. No dental procedure contributed to the occurrence of ONJ. The patient had previously experienced oral mucositis caused by sunitinib. ONJ improved with conventional oral hygiene measures, zoledronic acid discontinuation, and hyperbaric oxygen treatment. Conclusions: Sunitinib-induced mucosal injury and inhibition of angiogenic signalling pathways, also involved in bone repair and remodelling, may have precipitated the phenomenon. A possible synergistic effect may need to be increasingly addressed in the clinical setting since the concomitant use of sunitinib with bisphosphonates is becoming common.
© 2010 S. Karger AG, Basel
George Bozas, MD, Queen’s Oncology Centre, Casltle Hill Hospital, Cottingham HU16 5JQ, Hull and East Yorkshire Hospitals Trust, UK, Tel. +44 1482-875875, Fax -607739, email@example.com, firstname.lastname@example.org
Published online: May 11, 2010
Number of Print Pages : 3
Onkologie (International Journal for Cancer Research and Treatment)
Vol. 33, No. 6, Year 2010 (Cover Date: June 2010)
Journal Editor: Schmoll H.-J. (Halle/Saale)
ISSN: 0378-584X (Print), eISSN: 1423-0240 (Online)
For additional information: http://www.karger.com/ONK